Do selective serotonin receptor inhibitors (SSRIs) increase the risk for bleeding?
| Response from Darrell Hulisz, PharmD
Associate Professor, Case Western Reserve University School of Medicine; Clinical Specialist in Family Medicine, University Hospitals, Case Medical Center, Cleveland, Ohio
The use of selective serotonin receptor inhibitors (SSRIs) has been associated with slightly increased risks for gastrointestinal (GI) bleeding, intraoperative and postoperative blood loss, bruising, epistaxis, hematomas, and cerebral hemorrhage in case reports and epidemiologic studies.[1,2,3,4,5,6,7,8] These reports are mainly from observational, retrospective studies that do not prove causality. However, similar observational studies have shown little, if any, increased risk for bleeding with SSRIs in patients undergoing cardiac surgery.[9,10]
It is biologically plausible that SSRIs could increase bleeding risks, given that inhibition of serotonin uptake within platelets influences hemostasis. Serotonin is a relatively weak platelet activator and is stored in platelets at rest. During platelet activation, serotonin is released into circulation, along with other aggregating factors, and becomes a stimulus for platelet aggregation. A transporter protein is necessary to transport serotonin into the platelet. SSRIs are antagonists of this transporter, and because platelets do not produce serotonin, they are dependent on plasma uptake of serotonin. Thus, blockade of the serotonin transporter by an SSRI leads to a decreased concentration of serotonin within the platelet, along with a slight inhibition of platelet aggregation, which could account for any observed impairment in hemostasis.
A recent meta-analysis of 16 observational studies (N = 506,411) also confirms the finding that SSRI use increases the risk for brain hemorrhage. Results found that the risk for intracranial hemorrhage was increased in patients who received SSRIs compared with controls who did not (relative risk [RR], 1.72; 95% confidence interval [CI], 1.16-2.55). The risk for brain hemorrhage was elevated by the combination of SSRIs and anticoagulants, such as warfarin, compared with use of anticoagulants alone (RR, 1.56; 95% CI, 1.33-1.83). The authors concluded that the absolute risk for any stroke is very low in patients receiving SSRIs, in that only 1 additional intracerebral bleeding episode per 10,000 persons treated for 1 year could be expected.
Similar findings have been observed in retrospective studies involving SSRI use and risk for GI bleeding.[2,7,12] In almost all studies, the risk for bleeding is higher in SSRI users than controls, with RRs ranging from 1.2 to 3.6. A consistent finding in many studies is that patients receiving nonsteroidal anti-inflammatory drugs (NSAIDs) or anticoagulants (or both), elderly persons, and persons with a history of upper GI bleeding are at increased risk.
A word of caution in interpreting these findings is warranted. To date, the preponderance of published data has been based on case studies, cohort analyses, and case/control studies. Thus, a causal relationship cannot be confirmed until randomized, prospective studies are conducted that are designed to answer this question. No doubt this is a daunting task; because the overall risk for abnormal bleeding due to SSRIs appears to be low, a very large sample size is needed.
Nonetheless, this raises the question as to whether clinical practice should be altered to discontinue SSRIs before surgery, as well as other questions regarding identifying patients at risk. Some experts have stated that the number needed to harm is quite large, and the absolute risk in the average patient would be very small.
In the preoperative setting, abruptly stopping an SSRI before surgery could precipitate an SSRI withdrawal syndrome. One would also expect a worsening of depression or other underlying condition being treated by the drug. For now, it seems prudent for clinicians to be aware of the small risk for SSRI-associated bleeding complications. Careful attention should be given to patients at risk for bleeds, such as those with a history of GI or cerebral hemorrhage; elderly patients; and those receiving concomitant NSAIDs, anticoagulants, aspirin, or other antiplatelet drugs.
Patients who have been stabilized and are responding well to an SSRI should be carefully monitored for evidence of bleeding. However, the choice of antidepressants upon initiation of therapy might be tempered somewhat by these findings, in favor of a drug that is not purely serotonergic in nature.
The author wishes to thank Sarah Ginty for providing technical assistance.
Medscape Pharmacists © 2013 WebMD, LLC
Cite this: Do SSRIs Cause Bleeding? - Medscape - Aug 20, 2013.